Arizona, 2008Heavy Rain in Arizona, January 7, 2008
January 7, 2008 · NWS PSR · 1 event in 1 county or zone
The last in a series of storm systems resulted in heavy rainfall in a few areas. 30 inches on Monday.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The last in a series of storm systems resulted in heavy rainfall in a few areas. Carefree Ranch reported a 24 hour total of 1.30 inches on Monday. The runoff from these recent rains left some low spots and highway dips flooded. Motorists who tried to cross low spots and washes in northern Maricopa County had to be rescued.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jan 7, 10:55 AM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Jan 7, 10:55 AM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1055 AM MST MON JAN 7 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL PASS THROUGH THE STATE TODAY AND THEN OFF
TO THE EAST TONIGHT. THIS WILL BRING AN END TO THE RAIN ACROSS THE
REGION BY THIS EVENING...WITH PATCHY FOG A POSSIBILITY ACROSS THE
SOUTH-CENTRAL DESERTS TONIGHT AND TUESDAY MORNING. A MUCH WEAKER
WEATHER DISTURBANCE WILL PUSH ACROSS NORTHERN ARIZONA ON WEDNESDAY
...BUT THIS WILL HAVE LITTLE EFFECT ON OUR WEATHER. ALL IN ALL...
HIGHER PRESSURE ALOFT WILL BECOME DOMINANT AS THE WEEK PROGRESSES
...ENSURING A RETURN TO DRY WEATHER AND WARMER TEMPERATURES.
&&
.SHORT TERM...
TODAY THROUGH WEDNESDAY...
LOCAL 88D RADARS SHOWING BACK EDGE OF PRECIP HAS GENERALLY CLEARED
THE LOWER COLORADO RIVER AT MID-MORNING...ALTHOUGH LOW CLOUDS ARE
HANGING BACK OVER OUR SE CA ZONES PER SATELLITE LOOPS. THESE CLOUDS
AND PRECIP REPRESENT THE LAST IN THE SERIES OF LOW PRESSURE
DISTURBANCES THAT HAVE BEEN AFFECTING THE ENTIRE SW UNITED STATES
THE PAST FEW DAYS. RAINFALL AMOUNTS HAVE BEEN BOTH RESPECTABLE AND
BENEFICIAL ACROSS THE CWA...BUT NOTHING REALLY TO WRITE HOME ABOUT
...MOSTLY LESS THAN ONE HALF INCH...EXCEPT OVER AN INCH IN HIGHER
TERRAIN...UPSLOPE AREAS. SNOW LEVEL HAS NEVER REALLY GOTTEN LOW
ENOUGH FOR IT TO BE A FACTOR FOR OUR CWA...WITH SIGNIFICANT
ACCUMULATIONS HAVING REMAINED WELL ABOVE 5500 FEET IN ZONE 24. HAVE
UPDATED ZONES AND MOST SHORT TERM GRIDS TO ACCOUNT FOR CURRENT WX.
EARLIER SHIFTS THREW IN A THREAT OF FOG TONIGHT OVER THE SCNTRL
PORTIONS OF THE CWA...WHICH STILL APPEARS REASONABLE. SOME OF THE
FOG COULD BECOME DENSE WHAT WITH ALL THE MOISTURE AROUND AND THE
RAPID CLEARING AND LIGHT WINDS WE ARE EXPECTING. LATER SHIFTS WILL
NEED TO KEEP AN EYE OUT FOR THE POSSIBLE NEED FOR ANY HEADLINES.
AFTER TONIGHT...A MUCH WEAKER DISTURBANCE PUSHES BY TO OUR N PER
LATEST MODEL RUNS DURING THE DAY ON WEDNESDAY. THIS FEATURE SHOULD
NOT BE MUCH OF A PLAYER IN OUR WX FOR SRN AZ/SE CA...PERHAPS
PRODUCING A FEW CLOUDS OVER ZONE 24.
&&
.LONG TERM...
WEDNESDAY NIGHT THROUGH SUNDAY...
HIGH PRESSURE ALOFT FROM THE PACIFIC WILL MOVE EAST AND BUILD NORTH
NEAR THE SOUTHERN CALIFORNIA COAST AND EXTEND OVER OUR AREA. THIS
WILL KEEP PACIFIC STORMS TO THE NORTH OF OUR AREA DURING THIS PERIOD.
THIS MEANS DRIER WEATHER AND A SLOW WARMING TREND WILL TAKE PLACE
THROUGH THURSDAY AND FRIDAY...THEN LITTLE CHANGE IN TEMPERATURES IS
EXPECTED THROUGH NEXT WEEKEND. MOSTLY CLEAR NIGHTS AND SUNNY DAYS
ARE ALSO ANTICIPATED DURING THIS PERIOD.
&&
.AVIATION...
JANUARY 7 1750 GMT (JANUARY 7 1050 MST)
SCATTERED RAIN SHOWERS...SOME HEAVY...WILL CONTINUE TO PLAGUE
KPHX/KIWA AND VALLEY AIRFIELDS THROUGH 20-21 UTC THIS AFTERNOON.
WIDESPREAD MVFR CONDITIONS WILL BE POSSIBLE WITH CEILINGS/
VISIBILITIES DROPPING TO 2000-2500 FEET/3-4 SM IN THE HEAVIEST
DOWNPOURS. WINDS AT THE SURFACE WILL REMAIN PRIMARILY LIGHT WITH AN
ISOLATED GUST FROM THE SOUTHWEST UP TO 25 KTS. HOWEVER...PER WSR-88D
VAD WINDS... SOUTHWESTERLY FLOW IN THE 5-10 KFT LAYER IS MUCH
STRONGER (30-40 KTS). THE WEATHER WILL IMPROVE MARKEDLY LATER THIS
AFTERNOON WITH VFR CONDITIONS VALLEY-WIDE. WITH AMPLE LOW-LEVEL
MOISTURE AND CLEARING SKIES OVERNIGHT...THERE IS AN INCREASED THREAT
TOMORROW MORNING FOR THE DEVELOPMENT OF FOG. TOO EARLY AT THIS TIME
TO DETERMINE EXACT TIMING AND REDUCTIONS TO VISIBILITY. FOR NOW...
INCLUDED TEMPO GROUPS AT KPHX/KIWA EARLY TOMORROW MORNING WITH 3 SM
IN FOG.
FOR KYUM/KIPL/KBLH...ONLY A FEW REMAINING RAIN SHOWERS THIS MORNING.
KYUM AND KIPL ARE EXPECTED TO REMAIN DRY...BUT KBLH MAY EXPERIENCE A
PASSING SHOWER BEFORE 21 UTC. CURRENT CEILINGS NEAR 7-8 KFT SHOULD
DIMINISH RAPIDLY LATER THIS AFTERNOON. LIGHT WINDS WILL PERSIST.
AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
JANUARY 7 1040 GMT (JANUARY 7 0340 MST)
THE LAST IN A SERIES OF PACIFIC STORM SYSTEMS WILL MOVE THROUGH
SOUTH-CENTRAL ARIZONA BY TONIGHT. SHOWERS WILL BE HEAVIEST IN THE
EASTERN ZONES TODAY...WITH MUCH LESS RAIN WEST OF THE COLORADO RIVER
VALLEY. RAIN WILL COME TO AN END IN SOUTHEAST CALIFORNIA BY THIS
AFTERNOON...AND ENDING IN ZONE 133 TONIGHT.
HIGH PRESSURE WILL BUILD INTO THE REGION WITH PARTLY SUNNY SKIES ON
TUESDAY. RH LEVELS WILL BE GENERALLY LOWER AND TEMPERATURES WILL
WARM TO THE UPPER 60S AND LOWER 70S ACROSS THE DESERTS BY THE END OF
THE WEEK.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
SHORT TERM...ESTLE
LONG TERM...ELLIS
AVIATION...P ROGERS
FIRE WEATHER...SIPPLE/P ROGERS
Hazardous weather outlook, Jan 7, 4:59 AM MST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
459 AM MST MON JAN 7 2008
AZZ021>024-026>028-080100-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
459 AM MST MON JAN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THE LAST IN A SERIES OF PACIFIC STORMS WILL BRING SHOWERS TO PORTIONS
OF SOUTHWEST ARIZONA AND MAINLY TO SOUTH-CENTRAL ARIZONA INCLUDING THE
GREATER PHOENIX AREA TODAY MAINLY THIS MORNING. LOCALLY HEAVY RAIN IS
EXPECTED MAINLY IN FAVORED UPSLOPE AND HIGHER TERRAIN AREAS NORTH AND
EAST OF PHOENIX WITH OVER AN INCH OF RAIN ACCUMULATING.
THE HEAVY RAIN MAY CAUSE LOCAL FLOODING OF STREAMS...WASHES...ROADS
AND OTHER LOW LYING AREAS. STAY AWAY FROM FLOODED ROADS AND OTHER
FLOOD AREAS. TURN AROUND AND FIND A SAFER WAY TO YOUR DESTINATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO WEATHER HAZARDS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ELLIS
Heavy Rain, Maricopa
- When
- January 7, 12:00 PM MST to 1:00 PM MST
- Where
- Maricopa County, 2 mi NW of Cave Creek to 1 mi NW of Cave Creek
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 33.850, -111.975
Emergency crews rescued a 61 year old man who attempted to drive his pickup truck across Cave Creek Wash at Desert Hills Road.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, January 7 to 8, 20083 deaths · 23 injured · $39 million · EF3 · 137 events
- Tornadoes and Hail in Wisconsin, January 7, 200815 injured · $22 million · EF3 · 11 events
- Tornadoes and Hail in Illinois, January 7, 20085 injured · $4.0 million · EF3 · 11 events
- Tornadoes and Flash Flooding in Arkansas, January 7 to 8, 20084 injured · $162,000 · EF1 · 19 events
- Tornadoes and Flash Flooding in Oklahoma, January 7 to 8, 2008$136,000 · EF0 · 70 events
- Tornado and Hail in Illinois, January 7, 2008$30,000 · EF1 · 10 events
- Hail and Damaging Winds in Indiana, January 7, 2008$90,000 · 65 kt wind · 4 events
- Tornadoes and Hail in Missouri, January 7 to 8, 2008EF0 · 38 events
- Dense Smoke in North Carolina, January 7, 20083 injured · 1 event
- Hail and Damaging Winds in Michigan, January 7, 2008$2,000 · 1.5 in hail · 18 events
- Tornado and Hail in Illinois, January 7 to 8, 2008EF0 · 16 events
- Winter Weather in Kansas, January 7 to 8, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69399.